MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00020.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the posterior communicating artery (pcom) using penumbra smart coils, a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician advanced the smart coil in the target vessel using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then attempted to manually detach the smart coil; however, it would not detach.Therefore, the physician cut the pusher assembly near the rotating hemostasis valve (rhv) and the smart coil successfully detached.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was present on the hypotube but not on the pull tube on the proximal end of the pusher assembly.Kinks were present throughout the length of the pusher assemble.The pusher assembly was fractured approximately 16.0 and 175.0 cm from the proximal end.The distal detachment tip (ddt) was not returned for evaluation.The braided shaft was undamaged.Conclusions: evaluation of the returned smart coil pusher assembly revealed kinks and fractures.One of the two fractures was admitted to have occurred during the procedure in an attempt to detach the embolization coil.The additional fracture and kinks were likely incidental to the reported complaint and may have occurred post procedure.Based on the return condition, the root cause of the failure to detach could not be determined.Evaluation of the returned handle revealed an undamaged, functional device.The handle was tested on a handle test fixture and performed within specification.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00020.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9572259
Report Number3005168196-2020-00019
Device Sequence Number16632682
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2024
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF89514
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/17/2019
Supplement Date Received by Manufacturer02/12/2020
Initial Report FDA Received Date01/09/2020
Supplement Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005